Alert archive / Massachusetts / Small Craft Advisories in 2023
Small Craft Advisory 19, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Feb 16, 2023, 2:14 PM EST. It took effect at Feb 17, 2023, 7:00 AM EST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2023, 2:14 PM EST (19:14 UTC)
- In effect from
- Feb 17, 2023, 7:00 AM EST
- Expired
- Feb 18, 2023, 7:29 PM EST
- In force
- 36 hr
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 16, 1:08 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 16, 1:08 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
108 PM EST Thu Feb 16 2023
.SYNOPSIS...
Unseasonably mild conditions today followed by showers late today
into Friday ahead of an approaching cold front. Still rather mild
Friday, but falling temperatures and gusty northwest winds in the
afternoon as the front moves through. A brief cooldown to more
seasonable levels Friday night into Saturday, with chilly weather.
Mild weather Sunday into Wednesday with chances of showers from
late Sunday night through Wednesday with several upper
disturbances and a frontal passage. Northwestern areas could
see a little snow at times Tuesday into Wednesday. Will be
watching the potential for wintry weather later in the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1010 AM Update:
Springlike out there as high clouds continue to fill in from the
SW. As of this writing, already have broken the daily record
high for Boston (currently 61 degrees) and at Providence
(currently 64), each having last been set in 1910! Orange is
the cold spot at 46 degrees but more generally, temps are well
into the 50s to the lower 60s!
Forecast overall is holding up; did make some tweaks to the wind
directions as still feeling the effects of sfc troughing over
ME/NH (WNW/W winds). High clouds will continue to increase in
covg as the day goes on; expecting mostly filtered sun by the
afternoon. Thus still a few more hrs to go for some continued
warming - possible that Worcester could get close to their daily
record high but the record high at 72 at Hartford/Windsor Locks
will be safe.
Lower clouds then arrive late this afternoon, and while
conditions should be dry through sundown, weather conditions
should begin to deteriorate by then.
Previous discussion from overnight:
A rather wide range in temps early this morning between
portions of CT valley where winds have decoupled and surrounding
areas. ORE is 30 while FIT is 54. Temps in the mid 40s to mid
50s across much of SNE and these mild temps will provide a
springboard for a rather mild February day. Plenty of sunshine
through increasing high clouds this morning when temps will rise
rapidly. Then sunshine will fade as clouds thicken this
afternoon. Low level thermal ridge pushes southward through 12z
as weak cold advection develops behind weak boundary. This will
set up a north-south temp gradient with 925 mb temps this
afternoon ranging from 6-8C across northern MA to 10-12C near
the south coast. Warmest temps will be south of the Pike where
mid 60s likely, especially across portions of CT, RI and SE MA.
If there was more afternoon sunshine, temps could be even warmer
but think clouds will take over in the afternoon. High temps
cooling to the 50s north central and NW MA to lower 60s in NE
MA. SW winds off cooler ocean will keep temps in the 50s
Cape/Islands.
Dry much of the day, but may see some showers develop and move in
from the SW late in the day assocd with modest moisture advection
at the nose of an approaching low level jet from the south. There is
some low level dry air to overcome and any showers will likely hold
off until after 4 pm, mainly in the west.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...
Another shortwave within the SW flow combined with low level
thermal advection will support scattered showers moving through
tonight. The column really doesn't saturate and forcing for ascent
is not particularly strong and focused so not expecting widespread
rain, just off and on showers with patchy fog as higher dewpoints
move in. Temps expected to drop into the 40s in the evening, but
likely rise into the 50s overnight. Models show a weak backdoor
front across southern NH which is expected to remain to the north
but it could drop into portions of NE MA with cooler temps here.
Modest low level jet lifts across SE New Eng where gusty SW winds
will develop overnight with gusts 20-30 mph across Cape/Islands.
Friday...
Sharp mid level trough approaches from the west with the attendant
cold front expected to move across SNE during the afternoon and
evening. Deep moisture plume ahead of the front along with some
elevated instability will bring a period of widespread showers later
in the morning into the afternoon with an isolated t-storm possible.
Timing of the cold front is uncertain and given amplitude of the
upstream trough which remains to the west, leaning toward slower
timing with showers lingering into the late afternoon, especially in
eastern New Eng.
Another unseasonably mild day given warm start to the day and slower
frontal passage. 925 mb temps quite mild, around 12C ahead of the
front. Clouds, showers and low level inversion will limit how warm
it gets but still expect temps to reach well into the 50s to lower
60s. Despite a 60-70 kt low level jet across SE New Eng, low level
inversion will limit mixing potential and keep wind gusts to 25-35
mph and up to 40 mph Cape/Islands.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
415 AM update...
Highlights
* Dry weekend with a seasonably cold Saturday followed by a more
mild Sunday.
* Wet/unsettled weather from late Sunday night through all of next
week.
Friday night... Any rain along the eastern MA coast could mix with
snow for an hour Friday evening before exiting the coast. Cold air
continues to filter in on gusty northwest winds Friday night. NAM on
BUFKIT shows possible gusts to 30 to 40 mph before settling down
after midnight. GFS not as strong. Do not think that advisories will
be needed. Temperatures will be seasonably cold with lows in the
upper teens and 20s on Saturday morning. Wind chill values in the
single digits are possible across the northwestern regions.
Saturday...As high pressure builds across the Mid-Atlantic, Saturday
will feature sunny skies and seasonably cold temperatures with highs
in the upper 30s to perhaps lower 40s.
Sunday...As the surface high slides southeast of the region, south
to southwest flow settles back in and highs will range from 45 to 50
across the region.
Late Sunday night through next week... The forecasts for this time
period will likely undergo several revisions due to relatively low
confidence in the timing of several fast-moving short waves. Here is
what we are expecting as of this writing.
There is a chance of showers Sunday night into early Monday as a
result of warm air advection and a low-level jet. There's a chance
of showers Monday into Monday night as a low passes to our north and
a cold front moves through southern New England. Low pressure passes
to our south Tuesday into Wednesday, causing yet another chance of
precipitation...mainly rain, except snow is possible in northern and
western MA. GFS is focused more on Tuesday with ECMWF more on
Wednesday. Mild temperatures through the period with highs in the
50s Monday and 40s Tuesday and Wednesday. Nighttime lows get into
the 20s to lower 30s each day.
Although this forecast goes through only Wednesday, it should be
noted that there is the potential for a wintry event sometime in the
Wednesday night through Friday morning period. Stay tuned.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update:
Rest of the Afternoon (thru 00z Fri): High confidence.
VFR, mainly increasing covg of mid to high clouds. NW to W
winds around 6-12 kt become ESE to S 4-8 kt late.
Tonight: Moderate confidence.
VFR deteriorates 00-04z SW to NE to IFR-LIFR levels due to
stratus, mist/fog and very light rain or drizzle. Possible
VLIFR dense fog along the South Coast and the Cape/ACK airports.
SE to S winds 4-8 kt become S/SW and increase to 10-15 kt
(strongest near Cape Cod/ACK).
Friday: Moderate confidence.
IFR-LIFR with mist/fog and very light rain or drizzle continues
early in the day; strong cold front then brings period of
moderate to perhaps brief heavy rain for a time between 15-22z
from west to east. Rapid improvement to VFR post-frontal.
Expect SW winds around 10-15 kt with occasional gustiness
(around 20-25 kt for most, 25-30 kt Cape/ACK), but low level
wind shear is likely. The front will bring a sharp and gusty
wind shift from SW to NW with gusts 25-30 kt being common.
Friday Night: High confidence.
VFR. NW gusts 25-35 kt most of the overnight, easing by
daybreak. Highest gusts in the terrain and Cape Cod/ACK.
KBOS Terminal...High confidence in trends. Lower confidence in
timing of lower conditions. WNW winds up to 15 kt become WSW/SW
by around 21z. Onset of IFR probably not sooner than 04z.
KBDL Terminal...High confidence in trends. Lower confidence in
timing of lower conditions.
Outlook /Friday Night through Monday/...
Friday Night: VFR. Windy with gusts up to 35 kt.
Saturday through Sunday: VFR. Breezy.
Sunday Night: VFR. Breezy. Slight chance SHRA.
Washingtons Birthday: Mainly VFR, with local MVFR possible.
Breezy. Chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
7 AM update...
Today...High confidence. Westerly winds below 20 kt becoming SW in
the afternoon.
Tonight and Friday...High confidence. Increasing SW winds with 25-
30 kt gusts developing late tonight into Fri. Potential for gusts to
35 kt over south coastal waters and Gale Warnings have been issued
for outer southern waters. Gale Watches continuing over rest
of the waters as confidence not high enough to upgrade to warnings.
Scattered showers and fog will lower vsby at times.
Outlook /Friday Night through Monday/...
Friday Night: Strong winds with gusts up to 30 kt. Rough seas
up to 10 ft. Slight chance of rain.
Saturday: Winds less than 25 kt. Local rough seas.
Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft. Chance of
rain showers.
Washingtons Birthday: Moderate risk for Small Craft Advisory
winds with gusts up to 25 kt. Seas up to 5 ft. Chance of rain
showers.
&&
.CLIMATE...
Record Highs for Thu 2/16...
Boston 60 in 1882 and 1910
Hartford 72 in 1954
Providence 60 in 1910
Worcester 62 in 1954
Record Highs for Fri 2/17...
Boston 61 in 1981 and 2022
Hartford 64 in 1981
Providence 66 in 1981
Worcester 59 in 2022
Record Highest Low Temperatures for Thu 2/16...
Boston 41 in 1976
Hartford 40 in 1984
Providence 41 in 1976
Worcester 37 in 2006
Record Highest Low Temperatures for Fri 2/17...
Boston 43 in 2022
Hartford 39 in 1981
Providence 45 in 2022
Worcester 42 in 2022
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from Friday morning through Friday afternoon for
ANZ231>235-237-250.
Gale Warning from 4 AM to 4 PM EST Friday for ANZ254>256.
&&
SYNOPSIS...KJC/GAF
NEAR TERM...KJC/Loconto/GAF
SHORT TERM...KJC
LONG TERM...GAF
AVIATION...Loconto/RM
MARINE...KJC/Loconto/GAF
CLIMATE...Hazardous weather outlook, Feb 16, 4:07 AM EST, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 407 AM EST Thu Feb 16 2023 CTZ002>004-MAZ002>024-026-RIZ001>008-170915- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 407 AM EST Thu Feb 16 2023 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231>235-237-250-170915- Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 407 AM EST Thu Feb 16 2023 ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-251-170915- Boston Harbor-Narragansett Bay-Massachusetts Bay and Ipswich Bay- 407 AM EST Thu Feb 16 2023 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ254>256-170915- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 407 AM EST Thu Feb 16 2023 ...GALE WARNING IN EFFECT FROM 4 AM TO 4 PM EST FRIDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 3:56 AM EST | Gale Warning | BOX | 48 hr | |
| Feb 16, 2:14 PM EST | Gale Warning | BOX | 38 hr |
Nearby
Small Craft Advisories in Massachusetts, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.